Congenital long QT syndrome: Changes in QT interval during anesthesia with thiopental, vecuronium, fentanyl, and isoflurane

N. C.T. Wilton, C. B. Hantler

Research output: Contribution to journalArticlepeer-review

29 Scopus citations

Abstract

Congenital long QT syndrome (LQTS) is a rare abnormality that can present at a young age with syncopal attacks (resulting from ventricular arrhythmias) or sudden death. It is thought that LQTS results from an asymmetrical adrenergic stimulus to the heart, which leads to delayed repolarization of the ventricle (manifested by a prolonged QT interval), lowering of the threshold for ventricular fibrillation, an increase in the duration of the vulnerable phase, and an increase in ventricular excitability. Untreated, these patients have a mortality of 70%, but treatment with beta-blockers shortens the QT interval and greatly decreases the mortality. There are 11 case reports describing the anesthetic management of these patients but only in two were any measurements of the QT interval made perioperatively. Changes in the QT interval associated with surgery and anesthesia in patients with LQTS remain undocumented. This report documents the effect of thiopental, vecuronium, fentanyl, and isoflurane on the QT interval in a patient with LQTS during an uneventful anesthetic, in whom previous therapy with propranolol failed to shorten the QT interval.

Original languageEnglish
Pages (from-to)357-360
Number of pages4
JournalAnesthesia and analgesia
Volume66
Issue number4
StatePublished - Jan 1 1987

Fingerprint

Dive into the research topics of 'Congenital long QT syndrome: Changes in QT interval during anesthesia with thiopental, vecuronium, fentanyl, and isoflurane'. Together they form a unique fingerprint.

Cite this